Amlodopine reaction

Has anyone had a problem with the use of amlodipine? I take Keppra (2500 daily) and Lamotrogene (150mg daily) and also take amlostin 5mg daily, ramipril 1.25mg daily for blood pressure control plus artorvastatin 20mg daily cholesterol control. There appears to be a shortage of amlostin (5mg daily) and was issued a generic amlodipine 5mg medication. Within 4hrs of taking the first tablet of this generic medication I 'd had 2 seizures (partial complex) and 1 momentary blackout. I've had no more blackouts since and the seizures, partial complex, (which reached about 5 on first day) have now, a full week later, reduced to 2 - 3 per 24hrs (my usual is 1 - 2 per 24hrs). The only difference I could find on the drug packets was that Amlostin is an amlodipine maleate while the generic was amlodipine besilate and the amlodipine was the only change in any of my medications. Luckily my pharmacy (Lloyds) managed to locate a months supply of the previously used Amlostin and now thing are slowly beginning to settle down again and my medical practice has made a note that all future amlodipine must be maleate. There were other side effect also felt, palpitations, dizziness, vertigo and nausea. Does anyone know if this is a known problem or am I just an oddball? I am obviously concerned about the possibility of future problems when the current tablet end if there are no longer Amlostin available and what the likely hood of a reaction to a generic maleate version.

6 Replies

  • Hi Sporan - I can't help you specifically with the amlodipine but it might be relevant to comment I take 400mg of Lamictal (generic is lamotrigine) daily. About a year ago I had some problems with nocturnal seizures and my doctor has written specifically that I must not be given the generic form but always the specific manufacturer's version. She has explained to me that it has been found that there can be slight differences between generic and named meds ( this is the case with Lamotrigine) and for some people that difference can cause some problems. Whether or not this is the root cause of your problem, I obviously don't know but, from the sound of what you say, it could well be the case.

    Good luck with solving the problem.


  • Hi Ecossaise, thank you for your response. I do still get the Lamactic as per same manufacturer etc. The problem only occurred when I was issued a generic of Amlostin (amlodipine maleate). I was issued Amlodopine besilate generic which is what trip it all up. Not very helpful when despite improvements the epilepsy is still not properly controlled. My epilepsy is caused by a brain lesion in the left temporal lobe believed to be a low grade tumour whether that has any relevance to the problem I don't know.

  • I think it was Epilepsy Action who highlighted this problem in 2013 can be found elsewhere (on this site I think but in the Epilepsy Action group)

  • Hi Tazzy2, many thanks for your response to my query and I will have a look at the epilepsy action group for some answers if possible.

  • After reading some of your stories i really am glad i opted for brain surgery i havent had a seizure for 9 whole months its been great in fact its been bloody fantastic the end of the year will have been a year and time to start the reduction of medication its no been easy but its been worth it the surgery was really easy and not a problem not even sore getting back to fitness was the hardest part that took five months but by then i was back at work if any of you are considering this as an option go for it you cant even see a scar where i had 36 staples or where it was its been great :-)

  • Hi Sporan

    As ecossaise says, the medication shouldn't be changed from a named brand to a generic version. You should remain on the same version you were prescribed in the first place. Any difference can lead to seizures or side effects becoming worse. It sounds as this is the case with your Amlostin. Ask your GP to write the name of the drug Company on your prescription and make sure that you get the same every time.

You may also like...